High Surf, Santa Cruz Co.
- When
- March 19, 11:00 AM PST to 11:20 AM PST
- Where
- Santa Cruz Co. forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- BROADCAST MEDIA
A 14-year-old boy drowned off Natural Bridges State Park as he was swept into rough seas.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MTR wrote it up.
A 14-year-old boy drowned off Natural Bridges State Park as he was swept into rough seas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Mar 19, 9:00 AM PST, 2 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
900 AM PST SAT MAR 19 2005
.DISCUSSION...LIGHT TO MODERATE RAIN HAS BEEN FALLING ALL MRNG
ACROSS THE ENTIRE FCST AREA ABOUT AS ENVISIONED...WITH THE HEAVIEST
TOTALS IN THE N BAY AND THE MTNS FARTHER S. WINDS ARE SHIFTING FROM
SE TO SW WHICH WILL IMPROVE THE OROGRAPHICS IN THE SANTA CRUZ AND
SANTA LUCIA MTNS SO RAINFALL MAY INCREASE IN THOSE AREAS TDA. THE
OAK MRNG RAOB SHOWED ONLY A MODERATE MOISTURE DEPTH...AROUND 12 THSD
FT...SO TORRENTIAL RAIN SHOULD NOT OCCUR BUT THE PRESENT LIGHT TO
MODERATE PRECIP LOOKS SET TO CONTINUE FOR A LONG TIME. IT WILL BE
ENHANCED BY FAVORABLE DYNAMICS AS A WLY JET APPROACHES THE REGION
WITH GOOD DIFFLUENCE.
THE JET SHOULD LIFT NWD ON SUN AND THE DYNAMICS WILL FOLLOW...BUT
WITH A CONTINUING MOIST ONSHORE FLOW AND GOOD OROGRAPHICS LIGHT RAIN
SHOULD PERSIST OVER THE DISTRICT...ESPECIALLY N OF MRY BAY. THE NEW
GFS IS CONSISTENT WITH PREVIOUS RUNS IN BRINGING A LOW AMPLITUDE BUT
MOIST SHORTWAVE ONSHORE ON MON FOR AN INCREASE IN RAINFALL AGAIN.
THE ETA...THOUGH DRIER...IS NOW IN LINE WITH THE GFS ON TIMING WITH
THE MAIN RAIN MOVING ASHORE MON MRNG...HEAVIEST FROM MRY BAY S.
THE ETA AND GFS BOTH FORECAST DRYING MON NIGHT/TUE BUT BY THAT TIME
THE MODELS ARE WAY OUT OF SYNCH. LAST NIGHTS EURO FORECAST A DEEP
TROF OVER THE DISTRICT ON TUE WHILE THE GFS HAS A ZONAL FLOW AHEAD
OF A CUTOFF NEAR 38/138. THIS POSITION IS ABOUT 400 MILES NW OF THE
00Z MODEL RUN FORECAST SO THERE ARE CONSISTENCY ISSUES. AFTER THAT
AN UNSETTLED WX PATTERN WILL PROBABLY PREVAIL FOR SEVERAL DAYS.
.MARINE...HIGH SURF ADVISORY HAS BEEN ISSUED FOR THE COAST BEGINNING
LATE SAT NIGHT AND CONTINUING INTO MON. LARGE SOUTHWEST SWELLS ARE
HEADED FOR SHORE AND THESE WILL BE ENHANCED BY PREVAILING ONSHORE
SWLY WINDS.
.MTR WATCHES/WARNINGS/ADVISORIES...
TNGT...SCA...PT ARENA TO PT PIEDRAS BLANCAS AND SFO/MRY BAYS.
LATE SAT NIGHT THRU MON...HIGH SURF ADVISORY...ENTIRE COAST
FROM SONOMA SWD THRU MONTEREY COUNTY.
&&
PUBLIC FORECAST: MARKKANEN
MARINE/AVIATION: WALBRUN
NOAAS NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO (ALL LOWER CASE)HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN FRANCISCO CA 615 AM PST SAT MAR 19 2005 CAZ005>010-065-074-075-201400- SONOMA AND MARIN COUNTIES-SAN FRANCISCO- ALAMEDA AND CONTRA COSTA COUNTIES-SANTA CLARA COUNTY- COASTAL MONTEREY COUNTY- SALINAS VALLEY/INTERIOR MONTEREY COUNTY/SAN BENITO COUNTY- NAPA COUNTY-SANTA CRUZ COUNTY-SAN MATEO COUNTY- 615 AM PST SAT MAR 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO AND MONTEREY BAY AREAS. .DAY 1...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE NATIONAL WEATHER SERVICE HAS ISSUED A HIGH SURF ADVISORY FOR THE COAST FROM SONOMA COUNTY SOUTH THROUGH MONTEREY COUNTY...VALID FROM MIDNIGHT SATURDAY NIGHT UNTIL 4 PM MONDAY. WEST TO SOUTHWEST SWELLS OF 15 TO 20 FEET ARE FORECAST TO DEVELOP ALONG THE COAST LATE SATURDAY NIGHT...PEAKING SUNDAY AND SUNDAY NIGHT. ALL PERSONS WITH INTERESTS ALONG THE COAST SHOULD PREPARE FOR THESE SWELLS WHICH WILL PARTICULARLY IMPACT SOUTH TO WEST FACING BEACHES INCLUDING SANTA CRUZ...STINSON BEACH...AND HALF MOON BAY. HIGH SURF ADVISORY.....SEE WHUS46 KMTR - CFWMTR FOR DETAILS IN ADDITION TO THE HIGH SURF...RAIN WILL FALL OVER THE ENTIRE AREA MUCH OF THE TIME FROM SUNDAY THROUGH AT LEAST TUESDAY. THE RAIN COULD BE HEAVY AT TIMES...ESPECIALLY IN THE MOUNTAINS. LIKELY PERIODS OF HEAVY RAIN INCLUDE LATE MONDAY AND MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. DYKEMA
1 high surf. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| High Surf, Santa Cruz Co. | 2005-03-19 | 14 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442995.